Alert archive / Texas / High Wind Warnings in 2022

High Wind Warning 34, NWS Midland/Odessa, TX

May 31, 2022Culberson County, Texas

NWS Midland/Odessa, TX issued this high wind warning at May 31, 2022, 2:18 PM CDT for Culberson County, Texas. It took effect at Jun 1, 2022, 11:00 PM CDT. It was in force for 12 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 31, 2022, 2:18 PM CDT (19:18 UTC)
In effect from
Jun 1, 2022, 11:00 PM CDT
Expired
Jun 2, 2022, 11:00 AM CDT
In force
12 hr
Issued by
NWS Midland/Odessa, TX

County Culberson County, TX

The radar

The El Paso radar (KEPZ), 212 km from the middle of the area, began a volume at 19:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 12:00Z, 7.3 hours before the alert went out and 212 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 12:00Z on 2022-05-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 12:00Z on 2022-05-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -9 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3741 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
-9 m²/s²
0-3 km storm-relative helicity
54 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

456 
WWUS74 KMAF 311918
NPWMAF

URGENT - WEATHER MESSAGE
National Weather Service Midland/Odessa TX
218 PM CDT Tue May 31 2022

TXZ271-021600-
/O.UPG.KMAF.HW.A.0027.220602T0300Z-220602T1400Z/
/O.NEW.KMAF.HW.W.0034.220602T0400Z-220602T1600Z/
Guadalupe and Delaware Mountains-
Including the cities of Guadalupe Mountains NP and Pine Springs
218 PM CDT Tue May 31 2022 /118 PM MDT Tue May 31 2022/

...HIGH WIND WARNING IN EFFECT FROM 11 PM CDT /10 PM MDT/
WEDNESDAY TO 11 AM CDT /10 AM MDT/ THURSDAY FOR GUADALUPE PASS...

* WHAT...Northeast winds 45 to 55 mph with gusts up to 60 mph 
  expected.

* WHERE...Guadalupe Pass in Texas.

* WHEN...From 11 PM CDT /10 PM MDT/ Wednesday to 11 AM CDT /10 
  AM MDT/ Thursday.

* IMPACTS...Travel will be difficult, especially for high profile
  vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People should avoid being outside in forested areas and around
trees and branches.  If possible, remain in the lower levels of
your home during the windstorm, and avoid windows. Use caution if
you must drive.

&&

$$

TXZ275>280-282-010100-
/O.CON.KMAF.HT.Y.0011.000000T0000Z-220601T0100Z/
Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Lower Brewster County-
Including the cities of Marfa, Fort Davis, Alpine, Big Bend NP, 
Panther Junction, Marathon, Chisos Basin, Lajitas, and Castolon
218 PM CDT Tue May 31 2022

...HEAT ADVISORY REMAINS IN EFFECT UNTIL 8 PM CDT THIS EVENING...

* WHAT...Temperatures up to 97 in the mountains, 102 in foothills,
  Marfa Plateau, Central Brewster, 111 along the Rio Grande.

* WHERE...Marfa Plateau, Davis Mountains Foothills and Chisos 
  Basin, Davis and Chinati Mountains, and Central Brewster and 
  Lower Brewster Counties.

* WHEN...Until 8 PM CDT this evening.

* IMPACTS...Hot temperatures may cause heat illnesses to occur.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Drink plenty of fluids, stay in an air-conditioned room, stay out
of the sun, and check up on relatives and neighbors.  Young
children and pets should never be left unattended in vehicles
under any circumstances.

Take extra precautions if you work or spend time outside.  When
possible reschedule strenuous activities to early morning or
evening.  Know the signs and symptoms of heat exhaustion and heat
stroke.  Wear lightweight and loose fitting clothing when
possible.  To reduce risk during outdoor work, the Occupational
Safety and Health Administration recommends scheduling frequent
rest breaks in shaded or air conditioned environments.  Anyone
overcome by heat should be moved to a cool and shaded location.
Heat stroke is an emergency! Call 9 1 1.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/maf

44
4 follow-up statements
519 
WWUS74 KMAF 010201
NPWMAF

URGENT - WEATHER MESSAGE
National Weather Service Midland/Odessa TX
901 PM CDT Tue May 31 2022

TXZ271-011415-
/O.CON.KMAF.HW.W.0034.220602T0400Z-220602T1600Z/
Guadalupe and Delaware Mountains-
Including the cities of Guadalupe Mountains NP and Pine Springs
901 PM CDT Tue May 31 2022 /801 PM MDT Tue May 31 2022/

...HIGH WIND WARNING REMAINS IN EFFECT FROM 11 PM CDT /10 PM MDT/
WEDNESDAY TO 11 AM CDT /10 AM MDT/ THURSDAY...

* WHAT...Northeast winds 35 to 45 mph with gusts up to 60 mph 
  expected.

* WHERE...Guadalupe and Delaware Mountains in Texas.

* WHEN...From 11 PM CDT /10 PM MDT/ Wednesday to 11 AM CDT /10 
  AM MDT/ Thursday.

* IMPACTS...Travel will be difficult, especially for high profile
  vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People should avoid being outside in forested areas and around
trees and branches. If possible, remain in the lower levels of
your home during the windstorm, and avoid windows. Use caution if
you must drive.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/maf
659 
WWUS74 KMAF 010709
NPWMAF

URGENT - WEATHER MESSAGE
National Weather Service Midland/Odessa TX
209 AM CDT Wed Jun 1 2022

TXZ271-020000-
/O.CON.KMAF.HW.W.0034.220602T0400Z-220602T1600Z/
Guadalupe and Delaware Mountains-
Including the cities of Guadalupe Mountains NP and Pine Springs
209 AM CDT Wed Jun 1 2022 /109 AM MDT Wed Jun 1 2022/

...HIGH WIND WARNING REMAINS IN EFFECT FROM 11 PM CDT /10 PM MDT/
THIS EVENING TO 11 AM CDT /10 AM MDT/ THURSDAY...

* WHAT...Northeast winds 35 to 45 mph with gusts up to 60 mph 
  expected.

* WHERE...Guadalupe and Delaware Mountains in Texas, mainly
  Guadalupe Pass.

* WHEN...From 11 PM CDT /10 PM MDT/ Wednesday to 11 AM CDT /10 
  AM MDT/ Thursday.

* IMPACTS...Travel will be difficult, especially for high profile
  vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

High winds could make driving difficult for motorists driving 
high profile vehicles such as campers, vans, and tractor trailers.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/maf
489 
WWUS74 KMAF 011934
NPWMAF

URGENT - WEATHER MESSAGE
National Weather Service Midland/Odessa TX
234 PM CDT Wed Jun 1 2022

TXZ271-021200-
/O.CON.KMAF.HW.W.0034.220602T0400Z-220602T1600Z/
Guadalupe and Delaware Mountains-
Including the cities of Guadalupe Mountains NP and Pine Springs
234 PM CDT Wed Jun 1 2022 /134 PM MDT Wed Jun 1 2022/

...HIGH WIND WARNING REMAINS IN EFFECT FROM 11 PM CDT /10 PM MDT/
THIS EVENING TO 11 AM CDT /10 AM MDT/ THURSDAY...

* WHAT...Northeast winds 35 to 45 mph with gusts up to 60 mph 
  expected.

* WHERE...Guadalupe and Delaware Mountains in Texas, mainly 
  Guadalupe Pass.

* WHEN...From 11 PM CDT /10 PM MDT/ Wednesday to 11 AM CDT /10 
  AM MDT/ Thursday.

* IMPACTS...Travel will be difficult, especially for high 
  profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People should avoid being outside in forested areas and around
trees and branches. If possible, remain in the lower levels of
your home during the windstorm, and avoid windows. Use caution if
you must drive.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/maf
743 
WWUS74 KMAF 020728
NPWMAF

URGENT - WEATHER MESSAGE
National Weather Service Midland/Odessa TX
228 AM CDT Thu Jun 2 2022

TXZ271-021600-
/O.CON.KMAF.HW.W.0034.000000T0000Z-220602T1600Z/
Guadalupe and Delaware Mountains-
Including the cities of Guadalupe Mountains NP and Pine Springs
228 AM CDT Thu Jun 2 2022 /128 AM MDT Thu Jun 2 2022/

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 11 AM CDT /10 AM
MDT/ THIS MORNING...

* WHAT...Northeast winds 35 to 45 mph with gusts up to 60 mph 
  expected.

* WHERE...Guadalupe and Delaware Mountains in Texas, mainly 
  Guadalupe Pass.

* WHEN...Until 11 AM CDT /10 AM MDT/ this morning.

* IMPACTS...Travel will be difficult, especially for high profile
  vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

High winds could make driving difficult for motorists driving 
high profile vehicles such as campers, vans, and tractor trailers.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/maf

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this high wind warning went out at May 31, 12:24 PM CDT, 1 hour 54 minutes earlier.

Area forecast discussion, May 31, 12:24 PM CDT, 1 hour 54 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
1224 PM CDT Tue May 31 2022

...New AVIATION...

.AVIATION...
(18Z TAFS)
Issued at 1223 PM CDT Tue May 31 2022

Morning cloud cover has cleared out, with VFR conditions prevailing
at all sites until another batch of stratus moves in late overnight,
most likely brining MVFR ceilings to MAF and possibly HOB/FST/INK
as well. Winds will be breezy and out of the south again this
afternoon with common gusts at all terminals except CNM,
especially in the late afternoon. Isolated strong to severe
thunderstorms are possible this afternoon/evening across
FST/INK/MAF, though given uncertainty in timing and coverage, will
not mention in TAFs at this point. Gusts will diminish some after
midnight but winds stay elevated overnight.

&&

.SHORT TERM...
(Today through Wednesday afternoon)
Issued at 326 AM CDT Tue May 31 2022

Early this morning, the dryline has retreated into Southeast New
Mexico, evidenced by a 59 degree dewpoint at Hobbs as of 300 AM CDT,
and a 16 degree dewpoint at Carlsbad. Expect continued westward
progression through this morning, before the dryline mixes eastward
this afternoon. Temperatures this afternoon will be similar to
Monday, however, the hotter temperatures will shift to the west,
with a slight cool down (a degree or two) expected across the east
as the thermal ridge shifts westward. Highs in the mid 90s and lower
100s will once again be common, with a Heat Advisory in effect for
areas across the Davis Mountains and Marfa Plateau south to the Rio
Grande. A trailing cold front extending from a shortwave over the
Upper Midwest will make its southward progression across the Central
Plains today, with convection expected to develop in the vicinity of
this boundary. While most of this more robust convection should
remain to the north of the region in closer proximity to the front,
there will be potential for storms to initiate along the dryline and
across the northern Permian Basin that may become strong to severe
this afternoon, with instability on the order of 2500-3000 J/kg.
Primary threats with these storms would be large hail and damaging
winds, as well as frequent lightning and locally heavy rainfall.
Elsewhere, various high-resolution/convection allowing models
continue to indicate potential for storms to initiate in the
vicinity of the Davis Mountains and move eastward, thus a secondary
focus for storms may be across the Stockton Plateau. Storms that
develop this afternoon will likely persist through the evening as
the nocturnal low-level jet increases across the Permian Basin and
Lower Trans Pecos, with activity likely to wind down after midnight.

Tonight, the dryline will retreat back to the mountains, with
increased moisture maintaining mild overnight lows in the upper 60s
to mid 70s for most of the area. The aforementioned cold front will
finally make its way into the region on Wednesday, however, the
timing of the front will dictate high temperatures, and given
significant model spread, there's fairly low confidence in the max
temperature forecast for Wednesday. The most significant cooldown is
expected across the northern Permian Basin and portions of Eddy and
Lea counties, where highs may top out in the mid to upper 80s, with
90s elsewhere, and 100s focused closer to the Rio Grande. However,
this could change depending on the speed and timing of the
approaching cold front. Further complicating Wednesday's forecast is
the increased thunderstorm potential, with widespread strong to
severe thunderstorms possible Wednesday afternoon as in the vicinity
of the dryline as well as along and ahead of the southward advancing
cold front, which may be reinforced by outflow from prior
convection. Currently, large hail and damaging winds look to be the
main concerns once again on Wednesday, with potential for storms to
develop upscale into multicell clusters through the afternoon and
evening. Fortunately, given the cooler temperatures, Heat Advisory
conditions are not expected Wednesday, and should be kept at bay
for a couple of days.

&&

.LONG TERM...
(Wednesday night through Monday)
Issued at 326 AM CDT Tue May 31 2022

Wednesday night will have the subtropical ridge extending from Mexico
across SE NM and W TX as a trough moves across the Central Plains. A
ridge axis will also extend up across the Intermountain West into
Canada. Little change in the upper pattern expected Thursday through
Saturday as high pressure remains over the region.

A cold front moves into the area late Wednesday.  Lows overnight
will range from the 50s north to 70s south. Thursday will have below
normal temperatures in post frontal conditions with clouds and an E
wind. Highs in the 70s north... 80s central... with some 90s along
the Rio Grande.  Stayed to the warm side of guidance.  Temperatures
start to recover Friday with 90s returning Saturday and 100s on
Sunday into next week.  Could see high wind event at GDP with the
front Wednesday night and Thursday... watch in effect.

There will be a chance of storms along and behind the front
Wednesday night and Thursday.  Some strong to severe storms
possible... some locations could also get brief/locally heavy rain.
Low possibility of additional storms out through Friday night.

&&

.FIRE WEATHER...
Issued at 326 AM CDT Tue May 31 2022

A dryline will remain across the area today with very dry
conditions west of it. Minimum RH of 15 percent or less expected
west of a Hobbs to Alpine line with single digit RH across Eddy
and Chaves County. These very dry conditions will combine with a
S wind of 10 to 20 mph and RFTI of 3 to 4 to produce near critical
conditions this afternoon across portions of Southeast New Mexico
and the Guadalupe Mountains. A Fire Danger Statement is in
effect. Isolated afternoon/evening thunderstorms are possible
across Lea County and the Northern Permian Basin, gusty and
errattic wind near any storm. Higher RH is expected Wednesday
along with a cold front that blows into the area Wednesday
afternoon with a N wind. A chance of thunderstorms Wednesday and
Wednesday night with locally heavy rain possible.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring               99  74  94  60 /  10  10  20  30
Carlsbad                100  68  94  60 /  10   0  30  30
Dryden                   97  75  97  74 /  10  10  10  10
Fort Stockton           100  72  96  66 /  20  20  20  30
Guadalupe Pass           92  67  88  54 /  10   0  20  20
Hobbs                    98  68  89  56 /  10  10  40  40
Marfa                    97  59  92  58 /  10  10  20  20
Midland Intl Airport     97  74  93  62 /  10  10  20  30
Odessa                   97  74  94  62 /  10  10  30  30
Wink                    101  73  95  63 /  10  10  30  30

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...High Wind Watch from Wednesday evening through Thursday morning
     for Guadalupe and Delaware Mountains.

     Heat Advisory until 8 PM CDT this evening for Central Brewster
     County-Chinati Mountains-Chisos Basin-Davis Mountains-Davis
     Mountains Foothills-Lower Brewster County-Marfa Plateau.

NM...None.
&&

SHORT TERM...84
LONG TERM....72
AVIATION...16
Hazardous weather outlook, May 31, 1:47 PM CDT, 31 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
147 PM CDT Tue May 31 2022

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-011900-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
147 PM CDT Tue May 31 2022 /1247 PM MDT Tue May 31 2022/

This Hazardous Weather Outlook is for southeast New Mexico,
southwest Texas and western Texas.

.DAY ONE...This afternoon and tonight.

A Fire Danger Statement is in effect this afternoon and early
evening for most of Southeast New Mexico, as well as the Guadalupe
and Delaware Mountains.

There is a slight risk of severe storms late this afternoon and
evening, mainly over the northern Permian Basin.  Any severe storms
that do develop will be accompanied by large hail and damaging winds.

A Heat Advisory is in effect this afternoon and early evening from
the Davis Mountains to the Rio Grande.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

There is a risk of severe storms Wednesday and Thursday. Any severe
storms that do develop will be accompanied by large hail, damaging
winds, and an isolated tornado.

A High Wind Warning is in effect Wednesday evening through
Thursday morning for Guadalupe Pass.

Hot temperatures are expected Sunday and Monday.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

44

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 31, 2:41 AM CDTHeat AdvisoryMAFBrewster, Culberson, Jeff Davis, Presidio, Reeves17 hr
May 31, 2:41 AM CDTHigh Wind WatchMAFCulberson12 hr
May 31, 3:53 PM CDTSpecial Weather StatementMAFPecos52 min
May 31, 4:42 PM CDTSpecial Weather StatementMAFPecos48 min
May 31, 5:02 PM CDTSevere Thunderstorm WarningMAFPecos43 min
May 31, 5:04 PM CDTSpecial Weather StatementMAFBrewster41 min
May 31, 5:43 PM CDTSevere Thunderstorm WarningMAFPecos47 min
May 31, 5:46 PM CDTSpecial Weather StatementMAF44 min
May 31, 6:24 PM CDTSevere Thunderstorm Warning Considerable damage threatMAFPecos51 min
May 31, 6:27 PM CDTFlash Flood WarningMAFPecos3 hr
May 31, 6:48 PM CDTSpecial Weather StatementMAF42 min
May 31, 6:51 PM CDTAreal Flood AdvisoryMAFBrewster, Pecos3 hr

Nearby

High Wind Warnings in Texas, 2022Every high wind warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.